Media Partners | Contributors | Advertise | Contact | Log in | Wednesday 20 March 2019
183,096 SUBSCRIBERS

How dangerous are study drugs, really? We ask the experts

RATE THIS ARTICLE

Share This Article:

The news yesterday that a fifth of students have taken study-enhancing drugs in order to boost their productivity got us thinking about how far you lot are willing to go (and how much of your health you’re willing to risk) in order to guarantee that maybe elusive 2:1.

Our time at uni might have seen a larger than advisable amount of coffee and ProPlus being consumed in an effort to squeeze that last bit of knowledge into our brains pre-exam - but yesterday’s survey made us wonder whether the substances current students are indulging in come revision time are a little bit more sinister.

To find out, we asked two experts - Dr Nigel Modern from HealthExpress.co.uk and Dr Natasha Bijlani from the Priory Group - about the true impact of modafinil, and other supposedly “smart drugs.”

The most common study-enhancing drug used by students seems to be modafinil, the stimulant usually prescribed to those suffering from narcolepsy. The dangers of modafinil when taken without prescription are not fully known, however Dr Nigel points out that if you do take it without advice from a doctor you are unlikely to have all the information – which can be particularly dangerous if you’re on other forms of medication at the same time.

He says: “If you have not been prescribed modafinil by a doctor, you may not be aware of potential interactions with other medications. In addition, people with certain conditions, such as heart, liver or kidney problems, should not take this medication. If you have not spoken to a doctor before taking modafinil, you may not be aware of these risks.”

Dr Nigel also points out that, although modafinil is not necessarily addictive in itself, “if you are taking it regularly you may end up relying on it to stay awake, particularly as regular use can further disrupt your sleep patterns.” Which is definitely not something that you want to have to deal with during an already stressful exam period.

Dr Natasha says on the subject of addiction: “It is very easy to get addicted to these sorts of drugs, because of the effects they induce.

“They are often taken to increase alertness and they can improve cognitive retention and recall. The very effects this produces leads to a temptation psychologically to repeat the effect by regular administration.

"But over a period of time one can become physiologically and emotionally dependent. The same dose that produces desired effects initially will cease to be effective with time and the individual will feel the need to take higher and higher doses which will invariably lead to  onset of toxic effects and worsening of addiction.”

She adds that “toxic effects can include depression/anxiety as well as a number of physical effects.”

So, we know that modafinil and other similar drugs (such as methylpheni) are being used by students – but are there particular types of people who might be more at risk of addiction than others?

Dr Natasha says that, whilst there is no specific profile for people who might find themselves addicted, “they may be high achievers who feel insecure and feel the need of chemical stimulation to further enhance their performance.”

She adds that “those with anxiety disorders, low mood, or a tendency towards substance use to alter their mood may all be more vulnerable to the regular use of such drugs.”

With the stress posed on students to excel at university, paired with the anxiety issues and fluctuating moods that uni life might bring as a matter of course, it’s possible that students might be particularly susceptible when it comes to getting hooked.

So, apart from the increased alertness that has led to modafinil being called a “wonder drug”, what other effects can these kinds of drugs have on the body?

“Regularly taking a stimulant can disturb your sleep patterns, and exacerbate the original problems you had staying awake,” says Dr Nigel. “If you are not getting enough sleep your body will not be able to repair itself, and you will feel run down, unable to concentrate and be more likely to catch illnesses due to your immune system being depleted.”

He adds that “excessive use of modafinil can lead to anxiety, insomnia, headaches, upset stomach and a whole range of other side effects,” and points out that mixing a stimulant such as this with alcohol, which you may be doing unwittingly, can also have an adverse affect on your health.

Again, we’d advise avoiding these kinds of issues if you can, especially during exam time, when it really is important that you’re well rested and alert – and not artificially so.

If you are going to buy modafinil online, though, Dr Nigel warns that you should make sure you use a reputable website – as “generally, prescription treatments obtained from a reputable source online are not dangerous if taken in large doses.”

Although it is not illegal to buy modafinil and other study-enhancing drugs in the UK, it is illegal to supply them – meaning that any websites from which they are available will be registered abroad and might not be easy to hold accountable.

In general, Dr Nigel wants students to be aware that study-enhancing drugs are absolutely not the way forward in terms of long or short term health – or for doing well in exams.

“Students have always looked for ways to help them study late into the night,” he says. “But there is a big difference between a few cups of coffee and the misuse of a prescription medication.

“It’s not worth compromising your health just to finish an essay. Instead try to get enough sleep, at least seven-eight hours a night, eat a healthy diet, do some exercise and if you really have to pull an all-nighter, stick to coffee.”

Dr Nigel Modern is the Medical Director at HealthExpress.co.uk. His interests in the management of drugs and addiction led him to help set up clinics and centres specialising in misuse and rehabilitation.

HealthExpress.co.uk is an online doctor service providing support and treatments for a range of health and lifestyle conditions. For more information on healthy living, and to take a consultation with a doctor online, look up HealthExpress.co.uk.

Dr Natasha Bijlani is a Staff Consultant Psychiatrist at The Priory Hospital Roehampton in London, with an interest in all aspects of general psychiatry, women's mental health and insomnia.

read more



© 2019 TheNationalStudent.com is a website of BigChoice Group Limited | 201 Borough High Street, London, SE1 1JA | registered in England No 6842641 VAT # 971692974